Introduction. Sexual dysfunctions are often present in subjects with mood disturbances; however. antidepressants can induce per se sexual dysfunctions.
Aim. To explore the relationship between the use of selective serotonin reuptake inhibitors (SSRIs), non-SSRIs antidepressants and benzodiazepines (BDZ), hormonal parameters, and reported sexual dysfunction (as assessed by the Structured Interview on Erectile Dysfunction [SIEDY]) in male subjects with comparable psychopathological symptoms (as assessed by the Middlesex Hospital Questionnaire [MHQ] a self-reported test for the screening of mental disorders in a non-psychiatric setting).
Methods. A consecutive series of 2,040 (mean age 51 ± 13 years) male patients with sexual dysfunction was studied.
Main Outcome Measures. Several hormonal and biochemical parameters were investigated, along with SIEDY and the MHQ.
Results. Higher prolactin was observed only in patients using SSRIs, whereas no other hormonal difference was found after adjustment for confounders. Use of SSRIs was associated with a twofold risk for patient hypoactive sexual desire and with a higher impairment of reported erectile function. However, no difference in penile blood flow was observed. A very high risk (sevenfold) for delayed ejaculation (DE) was observed in SSRI users. Interestingly, the association with the mild, but not severe, form of DE was observed also in subjects using non-SSRI antidepressants (3.35 [1.48–7.59]; P < 0.005). Different life stressors and relational parameters were also associated with SSRI use. SSRI users reported less enjoyment with masturbation and decreased partner desire and climax. Conversely, a lack of significant association was observed among BDZ or non-SSRI antidepressant users and all the aforementioned life-stressors and relational parameters.
Conclusions. SSRIs can negatively affect all the steps of the male sexual response cycle (desire–arousal–excitement–orgasm). SSRI-associated sexual dysfunction has a deleterious effect on both auto- and couple-erotic performances. Conversely, other antidepressants and BDZ are less often associated with sexual impairment. Corona G, Ricca V, Bandini E, Mannucci E, Lotti F, Boddi V, Rastrelli G, Sforza A, Faravelli C, Forti G, and Maggi M. Selective serotonin reuptake inhibitor-induced sexual dysfunction. J Sex Med 2009;6:1259–1269.